Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 351, NWS Atlanta, GA

July 16, 2006Houston County, Pulaski County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 16, 2006, 2:39 PM EDT for Houston County, Pulaski County, Georgia. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2006, 2:39 PM EDT (18:39 UTC)
Expired
Jul 16, 2006, 3:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Houston County, GA, Pulaski County, GA

The radar

The Robins AFB radar (KJGX), 36 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 2:40 PM EDTTSTM WND DMG3 E Hayneville, GA2-3 TREES DOWN ALONG HWY 247. ONE LARGE TREE DOWN ON A BRIDGE ON HWY 247.
Jul 16, 2:40 PM EDTTSTM WND DMG3 E Hayneville, GA2-3 TREES DOWN ALONG HWY 247. ONE LARGE TREE DOWN ON A BRIDGE ON HWY 247. PINE STRAW AND LEAF DEBRIS NOTED ON ROADS IN SOUTHEAST PART OF COUNTY.
Jul 16, 2:45 PM EDTTSTM WND DMG7 N Hawkinsville, GA4 TREES DOWN ON HWY 247 NEAR THE HOUSTON COUNTY BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.7 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 161839
SVRFFC
GAC153-235-161915-
/O.NEW.KFFC.SV.W.0351.060716T1839Z-060716T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HOUSTON COUNTY IN CENTRAL GEORGIA
  NORTHERN PULASKI COUNTY IN CENTRAL GEORGIA

* UNTIL 315 PM EDT

* AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...AND
  DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAYNEVILLE...AND MOVING SOUTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED 
  TO BROWNDALE...MOBLEY CROSSING...AND HAWKINSVILLE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3250 8345 3246 8366 3219 8362 3224 8336

$$


19
1 follow-up statement
000 
WWUS52 KFFC 161856
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
254 PM EDT SUN JUL 16 2006

GAC153-235-161915-
/O.CON.KFFC.SV.W.0351.000000T0000Z-060716T1915Z/
PULASKI GA-HOUSTON GA-
254 PM EDT SUN JUL 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT 
FOR SOUTHERN HOUSTON AND NORTHERN PULASKI COUNTIES...

AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM...CAPABLE OF PRODUCING DAMAGING WINDS 
TO 60 MPH...IN EXTREME SOUTHEAST HOUSTON COUNTY...EAST OF 
HAYNEVILLE...DRIFTING SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MOBLEY
CROSSING...BROWNDALE AND HAWKINSVILLE.

IN ADDITION TO PENNY SIZED HAIL AND DAMAGING WIND GUSTS...FREQUENT 
CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3250 8345 3246 8366 3219 8362 3224 8336

$$


19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:38 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 16, 2:38 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
238 PM EDT SUN JUL 16 2006

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
A BROAD/WEAK SURFACE TROUGH REMAINS PARKED ACROSS CENTRAL GA THIS
AFTERNOON. ALTHO A FEW STORMS WILL DEVELOP ELSEWHERE...THE GREATER
THREAT REMAINS ALONG AND SOUTH OF A LA GRANGE TO MILLEDGEVILLE LINE
THIS AFTERNOON AND EVENING WHERE THE BETTER MOISTURE AND
INSTABILITIES ARE POOLED. THE TROUGH IS EXPECTED TO SLOWLY SAG
SOUTHWARD OVERNIGHT...STALLING ACROSS EXTREME SOUTH GA BY EARLY
MONDAY. SOME DRIER AIR IS EXPECTED TO FILTER SOUTHWARD ON MONDAY AS
A MID-UPPER RIDGE BUILDS OVER THE SE. ALTHO AN ISOLATED STORM COULD
POP JUST ABOUT ANYWHERE MONDAY AND TUESDAY AFTERNOONS DURING MAX
HEATING...EXPECT BEST CHANCES...ALTHO VERY ISOLATED AT BEST...TO BE
GENERALLY ALONG AND SOUTH OF A COLUMBUS TO MACON TO WAYNESBORO LINE.
WARM AIR ALOFT WILL HINDER ANY SEVERE THREAT...BUT A FEW STORMS
COULD BE STRONG...WITH 45 MPH WINDS...FREQUENT LIGHTNING AND LOCALLY
HEAVY RAIN BEING THE MAIN THREATS. OTHERWISE...THE DRIER AIR
WILL RESULT IN SLIGHTLY COOLER LOWS (65-75) WHILE HIGHS REMAIN
GENERALLY IN THE MID-UPPER 90S THRU THE SHORT TERM.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
THE BERMUDA RIDGE NOSES BACK IN FROM THE EAST ON WEDNESDAY...
RESULTING IN A MOIST SELY LOW LEVEL FLOW. AN EASTERLY FLOW IS ALSO
NOTED IN THE MID AND UPPER LEVELS WED-FRI...WHICH IS FAVORABLE FOR
DEEP TROPICAL MOISTURE ADVECTION. ALTHO MODELS ARE NOT SHOWING
ANYTHING SPECIFIC AT THIS TIME...ANY WEAK EASTERLY WAVE WILL HAVE A
CHANCE TO BRING AN INCREASE IN RAIN CHANCES THRU THE EXTENDED. WE
CAN ONLY HOPE A WEAK WAVE WILL DEVELOP AND BRING SOME RELIEF TO THE
HEAT AND DRYNESS. THE GFS IS SHOWING A BROAD UPPER TROUGH SETTLING
IN OVER THE MS VALLEY REGION ON FRIDAY...AND THEREFORE...INCREASING
RAIN CHANCES OVER THE WEEKEND. OTHERWISE...EXPECT LOWS AND HIGHS TO
REMAIN SLIGHTLY WARMER THAN CLIMO THRU AT LEAST THE WORK WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         72  94  73  95 /  20   5   5  10
ATHENS          71  96  70  98 /  20   5   5  10
GAINESVILLE     72  93  72  94 /  20   5  10  10
ROME            70 100  69  99 /  20   5  10  10
COLUMBUS        75  97  75  97 /  20  20  10  10
MACON           73  98  72  98 /  20  20  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Jul 16, 1:00 PM EDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EDT SUN JUL 16 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-170900-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
100 PM EDT SUN JUL 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG THUNDERSTORMS POSSIBLE ACROSS NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING.

.SYNOPSIS...
A SURFACE TROUGH WILL DRIFT TO CENTRAL GEORGIA THIS AFTERNOON AND TO
SOUTH GEORGIA TONIGHT. HIGH PRESSURE WILL BUILD OVER THE CENTRAL AND
SOUTHERN APPALACHIANS TONIGHT.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM ANY STRONG THUNDERSTORMS WILL BE GUSTY
WINDS TO 45 MPH...LIGHTNING...AND POSSIBLY SMALL HAIL. THE BEST
LOCATION FOR STRONG THUNDERSTORMS WILL BE SOUTH OF LAGRANGE TO
AUGUSTA THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
THE AIRMASS WILL BECOME INCREASING UNSTABLE THIS AFTERNOON WITH
CAPES OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 3 TO MINUS 5. A
SURFACE TROUGH DRIFTING TO CENTRAL GEORGIA WILL AID THUNDERSTORM
DEVELOPMENT...ALLOWING SOME STORMS TO BECOME STRONG. RATHER WARM
TEMPERATURES ALOFT ALONG WITH WEAK WINDS CONTINUE TO INHIBIT THE
DEVELOPMENT OF SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 16, 2:32 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 PM EDT SUN JUL 16 2006

GAZ095-107-161900-
232 PM EDT SUN JUL 16 2006

...SIGNIFICANT WEATHER ALERT FOR WIND GUSTS TO 45 MPH...PEA-SIZED
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING IN NORTHERN PULASKI AND
SOUTHERN HOUSTON COUNTIES UNTIL 300 PM EDT...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PABST...MOVING SOUTH AT 10 MPH. THIS
THUNDERSTORM WILL AFFECT PABST...HAYNEVILLE...GROVANIA...AND PERRY.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES WITH THIS THUNDERSTORM. RESIDENTS IN THIS AREA
SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.